Hair Loss

Hi, I'm on a roll tonight with my questions haha!!

I have been having handfuls of hair loss recently and I have been very worried about it, I used to have long very thick hair but it has really thinned out and I am concerned it's the drugs that are doing it.

I take prednisolone, hydroxychloroquine, gabapentin, warfarin, mycophenolate, tramadol. Does anyone else take these meds and suffer with hair loss? I know lupus can cause hair loss but I haven't suffered with this before.

Any help would be appreciated.

Thank you. Samantha

6 Replies

  • Hi there, being only an Aspirin girl currently plus I can't take Plaquenil, although have had steriods when reacting to drugs - I am not sure about this from my point of view, but I will say that before my Thyroid issues got picked up, (and the tests are unreliable)... my hair was thinning at an alarming rate, but since treatment has improved considerably. A slow thyroid can creep up on you in quite an insidious manner. I am sure other members will have more detail if on similar drugs to you. All the best. Mary F x

  • Hi.

    It is probably the warfarin. My husband lost his hair within a couple of weeks of taking it.

    It didn't all fall out, but it is now very very thin and patchy. He take no other medication.

  • Hi Sammy: Funny you should mention hair loss. I wondered if Plaquenil caused hair loss as I am losing a great deal more hair after 2 months on the drug. Also my skin is very dry, my face itches, I am greatly fatigued all the time and my temper leaves much to be desired.

    APsnot noted she had similar symptoms when she was diagnosed with a hypothyroid and suggested I have a specific test done. I called my doctor and explained the above and she put me on 1/2 dose Plaquenil, 200 mg every other day and ordered the specific tests.

    I was actually very perturbed that these tests were not done as a matter of course. I have had this doctor (rheumatology) over 30 years. And why didn't my GP pick it up? I have had her over 30 years. The more I think of it the more angry I get. I feel like a piece of furniture that is in their homes and has been in the same place 30 years and so it is invisible to them. If it were completely missing they may notice, but every day they walk right past it and don't see it at all.

    I haven't gone to the hospital yet for the blood tests but the order is in. I'm very curious about these results. Remember what is true for one may not be for another patient. That's why you should ask your physician specifically. He may have you on a different drug more likely to cause hair loss, or some other reason in the future and this is just the first symptom. Could be many, many things which is why you need to ask your own doctor. Worth a call. They may just introduce it slower and cut your dose or they may say it will only happen a short while and then stop. That's why we see doctors. So they can be specific to you.

    Good luck on your journey,

    Warm wishes


  • Thank you everyone, I have had lots of blood tests some show the lupus is really active, low platelet count so it could be the lupus or it could be the meds as a lot of what I take cause hair loss and it's difficult to know which is causing it, I feel like stopping the lot but they won't let me because of being at risk but I would rather have hair haha!!! Had more blood tests for alopecia and thyroid and will get those results next week so hopefully will know more next week. Just feel better that my GP and Professor is doing something, sometimes when they say it could be anything and don't help makes you feel very alone. Fingers crossed we will know more next week. Thank you and best wishes to you all Sam x

  • Hi Sammy,

    I suffer from diffuse hair loss (i.e. all over rather than in patches). I'm on LMW heparin, steroids and mycophenolate (MMF) amongst other stuff.

    The steroids shouldn't be a problem (they tend to cause more growth in places we don't want t!) but I understand that MMF can cause this, along with heparin. I use a minoxidil spray (trade name is Regaine although you can buy a slightly cheaper generic version in Boots) which seems to help me - you're meant to use it twice a day but it's expensive (approx £20 for a month's supply) and if you stop using it the "new" hair is lost. Doesn't work for everyone but might be worth a try? Take care x

  • Thank you I certainly know what you mean about the steroids and hair you don't want haha!!! Bt hank you for your help, I will definitely give it a try, anything is worth it. I am putting a treatment on the hair I have left every week to try and strengthen what is can left its all natural oil so nothing harmful, thank you and good luck to you x

You may also like...